Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Question for Dr. V --
    avatar
    lupycakes posted:
    Hi,

    I was wondering if you have found any correlation between lupus and electrolyte abnormalities ? For several years, I have periods of low phosphorus , magnesium, potassium and borderline low sodium....I've seen nephrologists, endocrinologists, gastroenterologist , hematologist ....none have been able to find a cause. I also have periods of anemia but not necessarily at the same time as the electrolyte problem.

    My body - on occasion - will correct the problem without treatment.

    Just curious if other lupus patients have the same trouble.

    Thank you!

    Lisa
    Reply
     
    avatar
    lupycakes responded:
    ....bump
     
    avatar
    lupycakes replied to lupycakes's response:
    Bump
     
    avatar
    Caprice_WebMD_Staff replied to lupycakes's response:
    Hi Lupycakes,

    We haven't forgotten this post and will do what we can to ensure Dr. V spots it.
    We must let go of the life we have planned, so as to accept the one that is waiting for us.
    ~Joseph Campbell
     
    avatar
    R Swamy Venuturupalli, MD, FACR responded:
    Hi Lisa,

    I did some research on this. Very rarely; in a lupus related condition, called Sjogren's syndrome, due to its effect on the kidney tubules, we see problems with potassium and acidosis. In active lupus kidney disease, we see problems with electrolytes as well. However, the type of electrolyte abnormalities that you are describing are not common in lupus. I'm sorry you have had such a hard time getting answers, but I don't have a great one for you. The kind of problems that you are describing seem to be kidney related, but other than careful monitoring and replacement under the care of a nephrologist, I don't have other suggestions.

    Wishing you the best.
     
    avatar
    lupycakes replied to R Swamy Venuturupalli, MD, FACR's response:
    Thank you for your reply! Guess I'll just continue drinking my phosphorus .... I've drank so much that i probably glow when the light is turned off!!

    Lisa
     
    avatar
    R Swamy Venuturupalli, MD, FACR replied to lupycakes's response:
    You may have a problem where the kidney is unable to hold on to these electrolytes. Nephrologists usually are the best professionals to handle these issues.
     
    avatar
    lupycakes replied to R Swamy Venuturupalli, MD, FACR's response:
    Thank you - been seeing nephrologists for several years - they are stumped. They say the kidneys are fine. Was just curious if lupus could be the reason. Guess I will just add it to the list of things I have to live with...sigh.

    Lisa


    Coping
    With Lupus

    WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
    at work, or with family
    and friends.
    Visit Lupus Day2Night

    Helpful Tips

    StressExpert
    There is a big connection between stress and lupus. Although it doesn't actually cause lupus, it certainly exacerbates it. An article from ... More
    Was this Helpful?
    19 of 19 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.